Kansas, 2025Hail and Damaging Wind in Kansas, August 2, 2025
August 2, 2025 · NWS GLD · 2 events in 1 county or zone
A cluster of thunderstorms moving across northwest Kansas during the evening of the 2nd led to an estimated 60 mph wind gust and quarter size hail near Atwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms moving across northwest Kansas during the evening of the 2nd led to an estimated 60 mph wind gust and quarter size hail near Atwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 5:08 PM CST, 4 hours 2 minutes earlier. Its key messages:
- Strong to severe storms are forecast again this afternoon and evening favoring locations along and west of a Trenton to Leoti line. Large hail and damaging winds are again the primary threats.
- Severe storms potential continues Sunday and Monday but appear to be more isolated in nature, but higher potential for supercells.
- Gradual warm up through Monday, then hot and dry for Tuesday through Friday.
Area forecast discussion, Aug 2, 5:08 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
508 PM MDT Sat Aug 2 2025
.KEY MESSAGES...
- Strong to severe storms are forecast again this afternoon and
evening favoring locations along and west of a Trenton to
Leoti line. Large hail and damaging winds are again the
primary threats.
- Severe storms potential continues Sunday and Monday but appear
to be more isolated in nature, but higher potential for
supercells.
- Gradual warm up through Monday, then hot and dry for Tuesday
through Friday.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 130 PM MDT Sat Aug 2 2025
Shortwave rotating around the the periphery of a ridge over the
Four Corners will move from northeast Colorado to southwest
Nebraska tonight. Scattered to numerous thunderstorms will
develop by around 22-00z in far northeast Colorado and then move
into northwest Kansas and southwest Nebraska early this evening.
A narrow axis of moderate instability, up to 3000 j/kg, will be
oriented along the Kansas/Colorado border area along with
30-35 kts of deep layer shear. Initial storms in that area will
have the best chances of becoming severe, including the
potential for a few supercells, capable of producing damaging
winds, large hail and perhaps a tornado or two. Instability will
rapidly drop as the storms move east, but may still maintain
severe levels with no loss of shear. However, as they tend to
merge into clusters will see the main hazard transition to
damaging wind gusts by the time they reach Highway 25. Locally
heavy rainfall may also occur, mainly south of Interstate 70
where there is a weak signal for 1-2" of rain in a 3 hour period
through about 06z. Storms move fairly quickly east and out of
the area by 06z-07z with only slim chances for a lingering
shower or storm overnight.
The upper ridge amplifies into the central Rockies Sunday
afternoon placing the area under northwest flow. Appears to be a
weak embedded wave but overall forcing is rather weak compared
to previous days. The instability axis at peak heating will be
located roughly along a McCook to Garden City line and include
most of northwest Kansas and southwest Nebraska with up to 2500
j/kg of SBCAPE. Deep layer shear from the HREF mean remains
around 30 kts, but there is a slight increase on the western
periphery of the instability axis to around 40 kts late in the
afternoon. Storms are forecast to develop by early to mid
afternoon, but due to the weak forcing anticipate only isolated
to widely scattered coverage. A severe storm or two will be
possible, mainly wind and hail, but should something develop on
the western side of the instability axis in the higher shear
area a brief tornado might be possible. Storms dissipate fairly
early Sunday evening by 03-04z.
Upper ridge axis moves slightly east on Monday and will be over
eastern Colorado. The area remains moderately unstable with
around 40 kts of shear in place. Will not take much from any
embedded wave in the northwest flow for an isolated supercell
to develop in that environment. However, models are mostly dry
at this time so will keep POPs below 20% and reevaluate with
later CAM runs.
Ridge flattens on Tuesday with more of a zonal flow over the
central and northern plains. Main storm track appears to remain
north of the area however so will keep it dry for now.
Temperatures will gradually warm under the strengthening ridge
with mid to upper 80s Sunday and Monday then 90s on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 130 PM MDT Sat Aug 2 2025
Upper ridge remains parked over the Four Corners through the
remainder of the week but gets nudged south next weekend as a
strong trough digs into the northern Rockies. This will
translate to above normal temperatures and slim to none
precipitation chances through Friday. Some models try to push a
cold front through on Saturday but may be over zealous and
weakening the ridge too much. However, that possible scenario
will introduce some precipitation chances and perhaps a modest
break in temperatures. Confidence is low.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 501 PM MDT Sat Aug 2 2025
For KGLD & KMCK... VFR conditions are forecast for most of the
period. The main concerns are the potential for storms within
the first few hours, and potential for low ceilings around 12Z.
With the storms, a line has formed in Eastern Colorado and is
forecast to move east through the area. Confidence was high
enough to include in TAFs, though be aware that the timing in
TAFs might be an hour too fast. The main threat with these
storms will be wind gusts to 50+ kts and lightning as the storms
are already clustering, lowering the hail threat. Still, all
hazards should remain possible, so keep an eye out for warnings.
Once the storms pass, winds should stabilize roughly from the
south around 10 kts. There are some hints of low level moving in
on the back side of the storms and allowing some low ceilings
around 1500ft to develop closer to 12Z. With the mixing caused
by the storms, I'm not too optimistic at this time so I have
left it out for now. Otherwise, there could be some more storms
after 20Z tomorrow, but the current forecast favors isolated
storms which would lower the chances that either terminal would
be hit.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...KAK
Hazardous weather outlook, Aug 2, 6:31 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
631 PM MDT Sat Aug 2 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
631 PM MDT Sat Aug 2 2025 /731 PM CDT Sat Aug 2 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Severe Thunderstorm Watch is in effect for most of the area through
the evening and early overnight hours. Storms capable of producing
large hail up to 2 inches in diameter and wind gusts up to 70 mph are
possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Isolated strong to severe storms are possible again Sunday with
large hail and damaging winds the primary hazards at this time. The
favored time for storm activity looks to be from 2 PM MT to 9 PM MT.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather are appreciated!
In the hours before
Special weather statement, Aug 2, 4:34 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM MDT Sat Aug 2 2025
COZ091-092-022300-
Kit Carson County CO-Cheyenne County CO-
434 PM MDT Sat Aug 2 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 500 PM MDT...
At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Genoa to 10 miles west of
Boyero. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Cheyenne and western Kit Carson Counties in east central Colorado,
including the following locations... Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 391 and
412.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3945 10315 3952 10273 3880 10275 3881 10316
TIME...MOT...LOC 2234Z 263DEG 25KT 3932 10346 3889 10346
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DeSmetLocal storm report, Aug 2, 6:13 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
613 PM MDT Sat Aug 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Gst 4 SE Yuma 40.08N 102.67W
08/02/2025 M51 MPH Yuma CO Mesonet
Station name RMR Ranch.
0602 PM Tstm Wnd Gst 5 ENE Yuma 40.15N 102.64W
08/02/2025 M61 MPH Yuma CO Mesonet
Station name Yuma Dairy.
&&
ErwinLocal storm report, Aug 2, 7:55 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
755 PM MDT Sat Aug 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Hail 5 NW Stratton 40.20N 101.29W
08/02/2025 M1.50 Inch Hitchcock NE Trained Spotter
&&
ErwinLocal storm report, Aug 2, 8:06 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
806 PM MDT Sat Aug 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst Benkelman 40.05N 101.53W
08/02/2025 M58 MPH Dundy NE Mesonet
Personal weather station on the west side of
Benkelman.
&&
ErwinThunderstorm Wind, Rawlins
- When
- August 2, 9:10 PM CST
- Where
- Rawlins County, 2.81 mi S of Ludell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.810, -100.980
A Department of Highway employee reported quarter size hail along with estimated 50-60 mph winds.
Hail, Rawlins
- When
- August 2, 9:30 PM CST
- Where
- Rawlins County, 2.81 mi S of Ludell
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 39.810, -100.980
A Department of Highway employee reported quarter size hail along with estimated 50-60 mph winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 2 to 5, 20257 deaths · 5 events
- Heat in Nevada, August 2, 20254 deaths · 1 event
- Strong Wind in Utah, August 2, 20251 death · 1 event
- Hail and Damaging Winds in Texas, August 2 to 3, 2025$251,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Kansas, August 2, 20251 in hail · 12 events
- Flash Flooding and Damaging Wind in Georgia, August 2, 2025$1,000 · 10 events
- Heavy Rain in Florida, August 2, 20259 events
- Damaging Winds in Wyoming, August 2, 202562 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 2, 20251 in hail · 5 events
- Heavy Rain in Georgia, August 2, 20254 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 2, 20254 events
- Damaging Winds in Wyoming, August 2, 202562 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280280, 1280279.